South Dakota, 2004

Hail in South Dakota, May 24, 2004

May 24, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 24, 10:05 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 24, 10:05 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT MON MAY 24 2004

.DISCUSSION...

SEVERE STORMS UNDERWAY ACRS WRN CWA WITH STG TRANSPORT OF ELEVATED
INSTABILITY INTO CWA. DEGREE OF STABILITY BELOW WOULD PRECLUDE MUCH
WIND THREAT OUTSIDE POTENTIAL FOR POST STORM ELY COMPONENT...AND
LARGE HAIL TO ARND QUARTER SIZE SEEMS MOST SIG THREAT...AHEAD OF
INVERTED TROUGH AS HEADS EWRD THRU CWA THIS AFTN. WDSPRD
CLDS...EXPECT WHERE THINNING ACRS SERN CWA...SO LOWERED TMPS AND
INCREASED CLDS OVR CWA...AS WELL AS ADDING IN WATCH.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, May 24, 8:51 AM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 AM CDT MON MAY 24 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE FROM WEST TO EAST
THIS MORNING. THERE WILL BE A THREAT FOR LARGE HAIL...UP TO
QUARTER SIZE...GENERALLY ALONG AND SOUTH OF INTERSTATE 90. THE
THREAT WILL SHIFT FROM SOUTH CENTRAL SOUTH DAKOTA THIS
MORNING...TO SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA AND
NORTHWEST IOWA THIS AFTERNOON.

FLOODING...
THE LITTLE SIOUX RIVER AT LINN GROVE IS EXPECTED TO REMAIN
SLIGHTLY ABOVE FLOOD STAGE TODAY. THIS WILL CAUSE SOME MINOR
FLOODING OF AGRICULTURAL LAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 900 AM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, May 24, 10:25 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1044 AM     HAIL             PLANKINTON              43.72N 98.48W
05/24/2004  0.88 INCH        AURORA             SD   EMERGENCY MNGR

&&

AWIPSUSR

The radar

The Sioux Falls radar (KFSD), 52 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Turner

When
May 24, 11:08 AM CST
Where
Turner County, 8 mi SW of Parker
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
43.317, -97.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403330.